California, 2010Heavy Snow in California, April 2, 2010
April 2, 2010 · NWS MFR · 3 events in 3 counties and zones
Significant subtropical moisture ahead of a strong cold front and strong cold air behind the front brought just the right synoptic conditions for heavy snow fall.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant subtropical moisture ahead of a strong cold front and strong cold air behind the front brought just the right synoptic conditions for heavy snow fall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Apr 2, 12:04 AM PST, 3 hours 12 minutes earlier.
Area forecast discussion, Apr 2, 12:04 AM PST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
104 AM PDT FRI APR 2 2010
.DISCUSSION...02/00Z NAM/GFS IN.
WITH FAST FLOW ALOFT...SYSTEMS WILL BE MOVING THROUGH RAPIDLY
DURING THE NEXT SEVERAL DAYS.
A WEAK RIDGE OVER THE PACIFIC NORTHWEST IS NOW BREAKING TO THE
EAST AND A LONG WAVE TROUGH WILL MOVE IN LATER THIS MORNING. THIS
WILL BRING HIGH WINDS TO THE COAST LATER THIS MORNING...AND INLAND
LATER ON TODAY. THE ASSOCIATED COLD FRONT WILL MOVE ONSHORE LATE
THIS MORNING. HEAVY SNOW IS ALSO EXPECTED IN IN THE CASCADES AND
OVER HIGHER ELEVATIONS EAST OF THE CASCADES AND IN NORTHERN
CALIFORNIA. SNOW LEVELS WILL INITIALLY BE AROUND 4000 FEET...AND
WILL DROP TO AROUND 2000 FEET BEHIND THE FRONT.
THE FRONT WILL MOVE OUT TO THE EAST THIS EVENING...AND THE PARENT
TROUGH WILL FOLLOW IT LATER TONIGHT. THERE WON'T BE MUCH RIDGING
BEHIND IT...JUST STRONG ZONAL FLOW. SHOWERS WILL DIMINISH FRIDAY
NIGHT...BUT THERE WILL STILL BE SOME LIGHT ACTIVITY AROUND
SATURDAY...PRIMARILY ON THE WESTERN SLOPES OF THE COAST AND
CASCADE RANGES. A SHORT WAVE EMBEDDED IN THE FLOW WILL MOVE
ONSHORE SATURDAY EVENING...BRINGING ANOTHER ROUND OF SHOWERS TO
THE AREA.
A CLOSED LOW WILL MOVE INTO THE COASTAL WATERS LATE SUNDAY NIGHT.
IT WILL PUSH A FRONT ONSHORE SUNDAY EVENING AND IT MAY BRING
ANOTHER ROUND OF HIGH WINDS TO THE COAST ALONG WITH HEAVY
PRECIPITATION...MOSTLY IN THE COAST RANGE. COASTAL RIVERS MAY NEAR
FLOOD STAGE WITH THIS ROUND.
SINCE THIS LOW IS SO WRAPPED UP...THERE WILL BE SECONDARY AND
MAYBE A TERTIARY FRONT. THE SECONDARY FRONT WILL MOVE ONSHORE
LATE SUNDAY NIGHT WITH ANOTHER ROUND OF WIND AND RAIN WHILE THE
PRIMARY FRONT MOVES EAST OF THE CASCADES.
THAT LOW WILL FINALLY MOVE OFF TO THE EAST MONDAY EVENING...AT
LEAST ACCORDING TO THE 02/00Z GFS...AND THEN A STRONG RIDGE WILL BUILD
INTO THE AREA FOR A BREAK IN THE ACTION WHICH WILL LAST AT LEAST
THROUGH TUESDAY NIGHT. THE ECMWF IS A BIT SLOWER WITH THIS FEATURE
AS DISCUSSED IN THE LONG TERM DISCUSSION BELOW...SO THE BREAK MAY
BE A BIT SHORTER.
LONG TERM DISCUSSION FROM THE THURSDAY AFTERNOON AFD...TUESDAY
THROUGH THURSDAY...THERE CONTINUES TO BE CONSIDERABLE
VARIABILITY AND DISAGREEMENT IN THE MODELS TO KEEP CONFIDENCE LOW
IN THE LONG RANGE. THE ACTIVE AND UNSETTLED WEATHER PATTERN
APPEARS TO CONTINUE FOR AT LEAST THE FIRST HALF OF THIS PERIOD.
THE ECMWF CENTERS A DEEP TROUGH OVER THE INTERMOUNTAIN WEST AND
GREAT BASIN BY TUESDAY MORNING WHILE THE GFS IS FAST TO PUSH IT
OUT TOWARD THE CENTRAL ROCKIES AND BRINGS A RISING HEIGHTS
ALREADY. WE LEANED TOWARD THE SLOWER ECMWF AND KEPT CHANCE POPS
OVER THE CWA INTO TUESDAY. A BRIEF BREAK APPEARS TO COME BY THE
END OF THE DAY TUESDAY INTO TUESDAY NIGHT BEFORE ANOTHER SHORTWAVE
APPROACHES ON WEDNESDAY. THE MODELS AGAIN DISAGREE ON THE STRENGTH
OF IT...AND THE DISAGREEMENT CONTINUES INTO THURSDAY AS THE ECMWF
QUICKLY BUILDS IN A RIDGE WHILE THE GFS KEEPS A TROUGH OVER THE
WEST COAST. WE WENT WITH CHANCE POPS FOR WEDNESDAY WITH THE
SHORTWAVE OVER THE WEST SIDE...THEN KEPT SMALL POPS IN FOR
THURSDAY GIVEN ALL OF THE UNCERTAINTY AND LOW CONFIDENCE. MW
&&
.AVIATION...MVFR CIGS LIKELY ALONG THE COAST LATE TONIGHT AS A
COLD FRONT MOVES ACROSS AND PRECIPITATION COMES ASHORE. LOW LEVEL
WIND FIELDS LOOK TO BE STRONG AHEAD OF THE COLD FRONT SO WIND
SPEED SHEAR IS A POSSIBILITY FOR TOMORROW MORNING AND TO A LESSER
EXTENT SPREADING INLAND THROUGH THE DAY FRIDAY. MVFR CIGS WILL
SPREAD INLAND LATER TODAY WITH HIGHER TERRAIN OBSCURED. IFR
CIGS/VSBYS IN SNOW WILL DEVELOP OVER THE HIGHER TERRAIN. EXPECT
VFR CONDITIONS TO RETURN TONIGHT EXCEPT IN THE MOUNTAINS...WHERE
MVFR CIGS/VSBYS AND AREAS OF IFR CIGS/VSBYS IN SNOW SHOWERS WILL
PERSIST THROUGH THE NIGHT.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 5 AM TO 5 PM PDT FRIDAY FOR
ORZ027-028-030.
HIGH WIND WARNING FROM 2 PM TO 8 PM PDT FRIDAY FOR ORZ031.
WINTER WEATHER ADVISORY FROM 5 AM TO 5 PM PDT FRIDAY FOR ORZ029.
HIGH WIND WARNING FROM 5 AM TO NOON PDT FRIDAY FOR ORZ021-022.
CA...WINTER STORM WARNING FROM 5 AM TO 5 PM PDT FRIDAY ABOVE 4000
FEET FOR CAZ080.
WINTER WEATHER ADVISORY FROM 5 AM TO 5 PM PDT FRIDAY ABOVE 4000
FEET FOR CAZ082.
WIND ADVISORY FROM 8 AM TO 5 PM PDT FRIDAY FOR CAZ081.
WINTER WEATHER ADVISORY FROM 5 AM TO 5 PM PDT FRIDAY FOR CAZ083.
WIND ADVISORY FROM 2 PM TO 8 PM PDT FRIDAY FOR CAZ083>085.
PACIFIC COASTAL WATERS...HAZARDOUS SEAS WARNING UNTIL 11 PM PDT SATURDAY FOR
PZZ350-356-370-376.
GALE WARNING UNTIL 11 AM PDT FRIDAY FOR PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THIS
EVENING FOR PZZ350-356-370-376.
15/15/12Hazardous weather outlook, Apr 1, 3:33 PM PST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
433 PM PDT THU APR 1 2010
ORZ021-022-021300-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
433 PM PDT THU APR 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HIGH WIND WARNING IN EFFECT FROM 5 AM TO NOON PDT FRIDAY. SEE
WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ031-021300-
CENTRAL AND EASTERN LAKE COUNTY-
433 PM PDT THU APR 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HIGH WIND WARNING IN EFFECT FROM 2 PM TO 8 PM PDT FRIDAY. SEE
WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ083>085-021300-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
433 PM PDT THU APR 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIND ADVISORY IN EFFECT FROM 2 PM TO 8 PM PDT FRIDAY. SEE WEATHER
MESSAGE FOR DETAILS. FOR NORTH CENTRAL AND SOUTHEAST SISKIYOU
COUNTY A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 AM TO 5
PM PDT FRIDAY. SEE WINTER WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-021300-
CENTRAL SISKIYOU COUNTY-
433 PM PDT THU APR 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIN ADVISORY IN EFFECT FROM 8 AM TO 5 PM PDT FRIDAY. SEE WEATHER
MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ027-028-030-021300-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
433 PM PDT THU APR 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINTER STORM WARNING REMAINS IN EFFECT FROM 5 AM TO 5 PM PDT
FRIDAY. SEE WINTER WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080-021300-
WESTERN SISKIYOU COUNTY-
433 PM PDT THU APR 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINTER STORM WARNING REMAINS IN EFFECT ABOVE 4000 FEET FROM 5 AM
TO 5 PM PDT FRIDAY. SEE WINTER WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ082-021300-
SOUTH CENTRAL SISKIYOU COUNTY-
433 PM PDT THU APR 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT FRIDAY
ABOVE 4000 FEET.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ029-021300-
KLAMATH BASIN-
433 PM PDT THU APR 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 AM TO 5 PM PDT
FRIDAY. SEE WINTER WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GLASER
Heavy Snow, Western Siskiyou County
- When
- April 2, 3:16 AM PST to 6:16 PM PST
- Where
- Western Siskiyou County forecast zone
- Reported by
- RAWS
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
The Somes Bar RAWS (elevation 920 feet) measured 1.49 inches of precipitation in a 13 hour period between 02/0316 PST and 12/1816 PST. Using a wet snow ratio of 10:1, produces 14.9 inches of snow with surface temperatures observed between 38F to 50F.
Scott Mt. station (elevation 5900 feet) measured 0.96 inches of precipitation in a 8 hour period between 02/0900 PST and 02/1800 PST.
Heavy Snow, South Central Siskiyou County
- When
- April 2, 4:00 AM PST to 6:00 PM PST
- Where
- South Central Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
Several storm spotter reports through the day. A spotter 3SSE Mt. Shasta observed 7 inches of snow in a 4 hours ending at 02/1000 PST. A spotter ESE Mt. Shasta City reported 7 inches in 7 hours ending near 02/1100 PST. A spotter SSE Mt. Shasta City reported 6.5 inches of snow in 7.5 hours ending at 02/1230 PST. A spotter 6NW Mt. Shasta City at 4000 feet reported 6 inches in 8 hours ending at 02/1300 PST. A spotter 1S Mt. Shasta City reported 10 inches in 9.5 hours ending at 02/1330 PST. A spotter 4SSW Weed reported 7 inches in 12 hours ending at 02/1530 PST.
Heavy Snow, North Central & Southeast Siskiyou County
- When
- April 2, 4:00 AM PST to 6:00 PM PST
- Where
- North Central & Southeast Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
Numerous reports from adjacent zone CAZ082 reported snow exceeding warning amounts. Based on these reports, it is assumed that warning criteria was met in CAZ083 as well.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in North Dakota, April 2, 2010$36 million · 12 events
- Heavy Snow and Winter Weather in Nevada, April 2 to 3, 20101 death · 2 events
- Hail and Damaging Winds in Oklahoma, April 2, 2010$410,000 · 1.75 in hail · 26 events
- Damaging Winds in Missouri, April 2, 2010$150,000 · 74 kt wind · 28 events
- Hail and Damaging Winds in Iowa, April 2, 2010$131,000 · 66 kt wind · 17 events
- Hail and Damaging Winds in Kansas, April 2, 2010$152,000 · 70 kt wind · 12 events
- High Wind and Strong Wind in Washington, April 2, 2010$90,000 · 69 kt wind · 6 events
- Damaging Winds in Kansas, April 2, 2010$75,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Oklahoma, April 2, 2010$32,000 · 70 kt wind · 12 events
- Damaging Winds in Texas, April 2, 2010$31,000 · 56 kt wind · 4 events
- High Wind and Strong Wind in Nevada, April 2, 2010$30,000 · 69 kt wind · 2 events
- Damaging Winds in Kansas, April 2, 2010$23,000 · 61 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 215481, 215484, 215487.